Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Detroit, MI

June 10, 2008Lenawee County, Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 10, 2008, 3:08 AM EDT for Lenawee County, Monroe County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2008, 3:08 AM EDT (07:08 UTC)
Expired
Jun 10, 2008, 3:53 AM EDT
In force
45 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

Counties Lenawee County, MI, Monroe County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:27 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 10, 1:27 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
127 AM EDT TUE JUN 10 2008

.AVIATION...

SHOWERS WILL INCREASE IN COVERAGE DURING THE EARLY MORNING HOURS
OVER SE MICHIGAN. SOME POCKETS OF HEAVY DOWNPOURS ARE EXPECTED WITH
THUNDERSTORMS THAT WILL TAKE AVIATION CONDITIONS DOWN TO MVFR, WITH
SOME SHORT LIVED IFR VISIBILITY POSSIBLE. THE BEST CHANCE OF THESE
CONDITIONS WILL BE IN THE 10Z TO 14Z TIME PERIOD. AFTER THAT, CEILING
AND VISIBILITY WILL IMPROVE DURING THE AFTERNOON AND PERSIST INTO
THIS EVENING. THE WIND WILL BE LIGHT AND GENERALLY FROM THE
SOUTHWEST OUTSIDE OF ANY THUNDERSTORM THROUGH TODAY AND TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1032 PM EDT MON JUN 9 2008

UPDATE...

EXPECT COVERAGE OF SHOWERS TO INCREASE AGAIN DURING THE OVERNIGHT
HOURS THROUGH TUESDAY MORNING. THE LATEST FORECAST UPDATE REFINED
TIMING BUT WAS MAINLY INTENDED TO REFLECT THE LATEST TEMPERATURE
TRENDS AND REMOVE MENTION OF SEVERE WEATHER.

00Z UPPER AIR DATA AND MODEL ANALYSIS FIELDS INDICATE A WELL
DEFINED ENTRANCE REGION TO A 130+ KNOT UPPER JET OVER SE MICHIGAN
TONIGHT. THIS FEATURE WILL USHER THE UPPER LEVEL TROUGH INTO OUR
AREA AND SUPPORT RENEWED DEVELOPMENT OF SHOWERS ALONG IN THE
ELEVATED PORTIONS OF THE FRONTAL ZONE THAT STILL LIES ACROSS SE
MICHIGAN. ANY STORMS THAT FOR IN THE SHOWER PATTERN WILL BE MODEST
WITH LIMITED AMOUNTS OF ELEVATED INSTABILITY, BUT HEAVY RAINFALL
IS STILL POSSIBLE DUE TO MOVEMENT PARALLEL TO THE UPPER FLOW AND
RELATIVELY HIGH MOISTURE CONTENT AS ADVERTISED BY 700 MB DEWPOINT
NEAR 5C.

PREV DISCUSSION...ISSUED 430 PM EDT MON JUN 9 2008

SHORT TERM...TODAY

LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH/COLD FRONT SETTLING
SOUTHEAST ACROSS THE AREA EXTENDING FROM ROUGHLY A PORT HURON TO
ADRIAN LINE. ANOTHER SURFACE TROUGH CAN BE SEEN OVER SOUTHERN
ILLINOIS WHICH IS EXPECTED TO LIFT NORTHEAST TOWARDS THE AREA AFTER
21Z. AS THIS SECOND TROUGH APPROACHES...WILL EXPECT TO SEE WINDS
BACK AROUND TO THE SOUTH SOUTHWEST AGAIN IN OUR FAR SOUTHERN
COUNTIES WITH INSTABILITY LINGERING AROUND 2000 J/KG IN EXTREME
SOUTHEAST MICHIGAN. IT REMAINS CHALLENGING TO SEE HOW FAR NORTH THIS
BOUNDARY WILL LIFT AND WILL DICTATE THE COVERAGE OF STORMS ACROSS
THE AREA. SEEING THE LINE TO OUR SOUTH ALREADY STARTING TO FILL IN
TOWARDS DEFIANCE MAKES ME THINK SEVERE THREAT IS DECREASING WITH THE
MOST LIKELY LOCATION FOR SEVERE STORMS FOCUSED FROM DETROIT SOUTH.
SEVERE WIND GUSTS TO 60 MPH REMAINS THE GREATEST THREAT WITH 0-6KM
SHEAR OF 40-50 KNOTS. SEVERE THUNDERSTORM WATCH 496 REMAINS IN
EFFECT UNTIL 00Z BUT WILL BE MONITORING UPSTREAM DEVELOPMENT FOR
THE CHANCE TO START CLEARING SOME OF THE NORTHERN COUNTIES.

AS THE UPPER LEVEL WAVE LIFTS NORTHEAST THIS EVENING...THE FINAL
SURFACE REFLECTION OVER ARKANSAS WILL FINALLY LIFT NORTHEAST TOWARDS
LOWER MICHIGAN. STRONG FRONTOGENESIS IN THE 850-500MB LAYER WILL SET
UP OVER SOUTHEAST MICHIGAN WITH A BAND OF HEAVY RAIN POSSIBLE. THE
UPPER LEVEL WAVE TAKES ON A SLIGHTLY NEGATIVE TILT WITH GOOD UPPER
DIVERGENCE AS THE RIGHT ENTRANCE REGION TO THE UPPER LEVEL JET MOVES
OVERHEAD. PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.75 INCHES
AND EXPECT TO SEE AN AREA OF PROLONGED RAIN...WITH SOME LOCALLY
HEAVY RAIN POSSIBLE. WILL MONITOR POTENTIAL FOR LOCALIZED FLOODING
BUT OVERALL THINK THE GROUND WILL BE ABLE TO TOLERATE IT WITH 1 HOUR
FLASH FLOOD GUIDANCE LINGERING BETWEEN 2-3 INCHES...SLIGHTLY
LOWER FOR THE URBAN AREAS.

LONG TERM...
TUESDAY WILL BE A DRYING OUT PROCESS...AS LARGE SCALE FORCING
QUICKLY WANES AROUND/OR JUST AFTER 12Z. STILL...SHORTWAVE TROUGH
AXIS DOES NOT SLIDE EAST OF THE CWA UNTIL AROUND 00Z WEDNESDAY. WITH
SOME LOW LEVEL DESTABILIZATION TAKING PLACE AND MID LEVEL COLD POOL
BECOMING FIRMLY ENTRENCHED OVER SOUTHEAST MICHIGAN LATE IN THE
DAY...ISOLATED MARGINAL SEVERE STORMS CANT BE RULED OUT WITH
FREEZING LEVELS FALLING TO AROUND 9000 FEET AND STEEP MID LEVEL
LAPSE RATES (700-500 MB) OF NEAR 7 C/KM. ALTHOUGH...LIMITED SURFACE
MOISTURE (SUB 60 DEW POINTS) SHOULD LIMIT AREAL COVERAGE IF STORMS
DO IN FACT INITIATE.

NORTHWEST CONFLUENT FLOW TAKES HOLD TUESDAY NIGHT AS UPPER LEVEL
RIDGING BUILDS OVER THE NORTHERN MISSISSIPPI RIVER VALLEY. DEPENDING
ON HOW MUCH RAIN WE SEE TONIGHT/TUESDAY...WE COULD BE SET UP
FOR SOME RADIATION FOG WITH THE MOIST GROUND.

A NICE DAY EXPECTED ON WEDNESDAY AS SHORTWAVE RIDGING SLIDES EAST
INTO THE AREA. WITH SURFACE HIGH OVER LAKE HURON...COOLER FLOW TO
AFFECT THE THUMB REGION...OTHERWISE MOST LOCATIONS SHOULD REACH
80/LOWER 80S WITH LOTS OF INSOLATION.

DEEP UPPER LEVEL LOW/TROUGH ALONG THE BRITISH COLUMBIA
COAST WILL DIG SOUTHEAST INTO THE NORTHERN ROCKIES...THEN SLOWLY
TRACK NORTHEAST INTO CENTRAL CANADA ON THURSDAY WITH HEIGHT RISES
OVER THE WESTERN CONUS. 12Z MEDIUM RANGE MODELS ARE SPEEDING THINGS
UP FOR US...WITH THE BEST CHANCE OF STORMS ON FRIDAY WITH HEIGHT
FALLS AND MOIST AXIS PULLING THROUGH. GROWING CONCERN WE MAY NEED
POPS IN FOR THURSDAY NIGHT WITH POSSIBLE WEAKENING MCS MOVING IN
FROM THE WEST.

WILL GO OPTIMISTICALLY DRY FOR THE SECOND HALF OF THE WEEKEND...INTO
EARLY NEXT WEEK...WITH EXPECTED PSEUDO ZONAL FLOW DEVELOPING OVER
THE NORTHERN CONUS. A FEW DISTURBANCES WILL TRACK WITHIN THE
WEST/NORTHWEST FLOW...BUT MOISTURE AND TIMING ISSUES ARE NOT WORTH
INCLUDING CHANCE POPS AT THE PRESENT TIME.

 MARINE...

FOR THE SECOND AFTERNOON IN A ROW...SOUTHWEST WINDS HAVE GUSTED TO
25 KNOTS OVER LAKE ST CLAIR AND MICHIGAN WATERS OF LAKE ERIE. WINDS
WILL DECREASE QUICKLY THIS EVENING...AS THE GRADIENT SUBSIDES.
THUNDERSTORMS HOWEVER...WILL OVERSPREAD THE AREA TONIGHT...LINGERING
INTO TOMORROW. QUIETER WEATHER WILL FOLLOW FOR TUESDAY NIGHT AND
WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...KEC
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 9, 11:05 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1105 PM EDT MON JUN 9 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1105 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS WILL INCREASE IN COVERAGE DURING THE OVERNIGHT HOURS WITH A
CHANCE OF THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED AS ANY
STORMS TRACK FROM SOUTHWEST TO NORTHEAST AT 40 MPH. THE STRONGEST
STORMS WILL BE CAPABLE OF WIND GUSTS AROUND 45 MPH AND PEA SIZE
HAIL...ALONG WITH HEAVY DOWNPOURS. LOCALLY HEAVY RAINFALL WILL BE
THE MAIN HAZARD IN LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF SHOWERS
AND STORMS. RAINFALL AMOUNTS NEAR 1 INCH WILL BE POSSIBLE WHICH
COULD LEAD TO PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS ARE LIKELY TUESDAY MORNING WITH A CHANCE OF THUNDERSTORMS AS
A LOW PRESSURE SYSTEM MOVES THROUGH LOWER MICHIGAN. SEVERE WEATHER
IS NOT EXPECTED ON TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE
ADVANCES INTO THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1105 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SHOWERS WILL INCREASE IN COVERAGE DURING THE OVERNIGHT HOURS WITH A
CHANCE OF THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED AS ANY
STORMS TRACK FROM SOUTHWEST TO NORTHEAST AT 40 MPH. THE STRONGEST
STORMS WILL BE CAPABLE OF WIND GUSTS AROUND 30 KNOTS WITH PEA SIZE
HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS ARE LIKELY TUESDAY MORNING WITH A CHANCE OF THUNDERSTORMS AS
A LOW PRESSURE SYSTEM MOVES THROUGH LOWER MICHIGAN. SEVERE WEATHER
IS NOT EXPECTED ON TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE
ADVANCES INTO THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 10, 2:27 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 AM EDT TUE JUN 10 2008

MIZ082-083-100730-
LENAWEE-MONROE-
227 AM EDT TUE JUN 10 2008

...SPECIAL WEATHER STATEMENT...

AT 225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CONTAINING HEAVY RAIN ALONG A LINE EXTENDING
FROM HUDSON TO 31 MILES SOUTH OF MORENCI...MOVING NORTHEAST AT 54
MPH.

HEAVY DOWNPOURS LEADING TO PONDING ON AREA ROADWAYS...WINDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ADDISON AND MORENCI BY 235 AM EDT...
  ONSTED BY 245 AM EDT...
  ADRIAN BY 255 AM EDT...
  TECUMSEH AND CLINTON BY 300 AM EDT...
  BLISSFIELD BY 305 AM EDT...
  DEERFIELD AND BRITTON BY 310 AM EDT...
  OTTAWA LAKE BY 315 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:40 PM EDTSpecial Marine WarningDTX65 min
Jun 10, 5:52 PM EDTSpecial Marine WarningDTX83 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.